Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 149, NWS North Platte, NE

July 24, 20174 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 2017, 7:54 PM CDT for 4 counties in Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 7:54 PM CDT (00:54 UTC)
Expired
Jul 24, 2017, 8:45 PM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
3100 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS53 KLBF 250054
SVRLBF
NEC015-089-103-149-250145-
/O.NEW.KLBF.SV.W.0149.170725T0054Z-170725T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
754 PM CDT MON JUL 24 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rock County in north central Nebraska...
  Northwestern Holt County in north central Nebraska...
  Eastern Keya Paha County in north central Nebraska...
  Southwestern Boyd County in north central Nebraska...

* Until 845 PM CDT

* At 754 PM CDT, a severe thunderstorm was located over Wewela, or 12
  miles north of Springview, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dustin, Burton, Nets Peak, Mills, Brocksburg and Mariaville. 

This includes the following highways...
 Highway 183 between mile markers 128 and 225.
 Highway 12 between mile markers 52 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4285 9896 4261 9913 4299 10000 4300 9990
      4300 9923
TIME...MOT...LOC 0054Z 298DEG 38KT 4300 9972 

HAIL...1.00IN
WIND...60MPH
 
$$

Power
2 follow-up statements
988 
WWUS53 KLBF 250130
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
830 PM CDT MON JUL 24 2017

NEC015-089-103-149-250145-
/O.CON.KLBF.SV.W.0149.000000T0000Z-170725T0145Z/
Rock NE-Holt NE-Keya Paha NE-Boyd NE-
830 PM CDT MON JUL 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN ROCK...NORTHWESTERN HOLT...EASTERN KEYA PAHA AND
SOUTHWESTERN BOYD COUNTIES...

At 830 PM CDT, a severe thunderstorm was located 14 miles northeast
of Springview, moving southeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Dustin, Burton, Nets Peak, Mills, Brocksburg and Mariaville. 

This includes the following highways...
 Highway 183 between mile markers 128 and 225.
 Highway 12 between mile markers 52 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9896 4261 9913 4299 10000 4300 9990
      4300 9923
TIME...MOT...LOC 0130Z 296DEG 17KT 4291 9948 

HAIL...<.75IN
WIND...60MPH
 
$$

Power
198 
WWUS53 KLBF 250141
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
841 PM CDT MON JUL 24 2017

NEC015-089-103-149-250151-
/O.EXP.KLBF.SV.W.0149.000000T0000Z-170725T0145Z/
Rock NE-Holt NE-Keya Paha NE-Boyd NE-
841 PM CDT MON JUL 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK...
NORTHWESTERN HOLT...EASTERN KEYA PAHA AND SOUTHWESTERN BOYD COUNTIES
WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4285 9896 4261 9913 4299 10000 4300 9990
      4300 9923
TIME...MOT...LOC 0141Z 298DEG 38KT 4285 9934 

$$

Power

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:06 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 24, 7:06 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
706 PM CDT Mon Jul 24 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 1245 PM CDT Mon Jul 24 2017

Upper level ridge has a firm grip on the area, with heights in the
process of slowly rising across the region. Nevertheless a weak
surface trough should be the focus for isolated thunderstorm
development later this afternoon across northwest Nebraska. With
weak winds aloft and warm mid level temperatures, storms should
weaken this evening with the loss of daytime heating, and this is
indicated by most hi-res short term model guidance. Otherwise
south winds should stay up a bit tonight as a southerly low level
jet and tight surface pressure gradient reside across the area.
This will help keep lows warm, with many areas remaining near 70
degrees.

A strong area of low pressure will track west to east across
central Canada Tuesday. This will drive a cold front south into
northwest Nebraska by late afternoon. Scattered thunderstorms will
develop near the front near and after peak heating. The better
chance will be Tuesday night with more on that in the section
below. As far as temperatures, expect another hot day Tuesday.
Should be a couple of degrees warmer than today, as area will be
in favorable location for the heat just in front of the
approaching cold front. Will see highs nearing 100 degrees at most
locations, with areas around O'Neill a little cooler due to
higher humidity (but it will feel just as hot due to heat index).
Meanwhile, Valentine and the surrounding drier areas will
approach 105 degrees.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon Jul 24 2017

The models are pegging the disturbance across AZ this afternoon as
the catalyst for numerous showers and thunderstorms Tuesday night.
This is probably too fast to lift the disturbance through the
Rockies. The ongoing convection across AZ should delay the arrival
of the disturbance until late Tuesday night or Wednesday.

The forecast is generally for rain chances of 30 to 50 percent.
There will still be abundant moisture and a cold front for focus.
Rain chances and much cooler weather continue Wednesday.

The subtropical upper level ridge affecting the Cntl Plains will
migrate back into the Desert Southwest Thursday through Monday. A
deep upper level low will develop across the Ern U.S. and this will
draw cool Canadian air into the Upper midwest which backs into
Nebraska later this week and through the weekend. The forecast is
generally dry with near seasonable temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 658 PM CDT Mon Jul 24 2017

A line of thunderstorms will continue to move to the east across
western Nebraska from KVTN to KOGA through the early evening.
Storms will diminish in strength with the heating of the day and
cooling temperatures. The strongest storm is between KSNY and
KOGA. Skies will clear behind the frontal boundary becoming mostly
clear. Southerly winds will diminish through the evening as a
strong southerly low level jet develops around 850mb with a speed
shear from 10kts to 40kts around 2000kft agl.

&&

.FIRE WEATHER...
Issued at 327 PM CDT Mon Jul 24 2017

Relative humidity around 10 percent and winds gusting to 35 mph in
the Valentine area is producing critical fire danger conditions. A
Red Flag Warning is in place for this condition.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/
Tuesday for NEZ005-006-008-009-025>027-036>038-057>059-069>071.

Red Flag Warning until 8 PM CDT this evening for NEZ208.

&&

SHORT TERM...Taylor
LONG TERM...CDC
AVIATION...Power
FIRE WEATHER...CDC
Hazardous weather outlook, Jul 24, 3:16 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CDT Mon Jul 24 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CDT Mon Jul 24 2017 /216 PM MDT Mon Jul 24 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

With heating and an approaching upper level disturbance, isolated
thunderstorms are possible in the eastern panhandle and northwestern
sandhills this afternoon and evening. At this time, no severe
storms are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Hot conditions are expected on Tuesday with highs in the upper
90s to around 100. A Heat Advisory is in place for parts of
western and north central Nebraska.

Scattered thunderstorms are possible Tuesday afternoon and
evening across all of western and north central Nebraska. At this
time, large hail, heavy rain and strong winds are the main severe
threats.

Thunderstorms are possible beyond Tuesday night through the end
of the period. At this time, the severe threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 24, 2:20 PM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
220 PM CDT MON JUL 24 2017

NEZ005-242045-
Eastern Cherry NE-
220 PM CDT MON JUL 24 2017

...Critical Fire Danger...

Relative humidity around 10 percent and winds gusting to 35 mph in
the Valentine area is producing critical fire danger conditions.

Consider abstaining from any outdoor activities which could spark a
fire. Any fire starts will be difficult to impossible to control.

Locations impacted include...
Valentine, Crookston, Highway 97 crossing the Niobrara River, Sparks
and Smith Falls State Park.

This includes the following highways...
 Highway 20 between mile markers 185 and 210.
 Highway 97 between mile markers 124 and 141.
 Highway 83 between mile markers 202 and 221.
 Highway 12 between mile markers 1 and 19.

LAT...LON 4272 10083 4298 10075 4298 10023 4274 10022
TIME...MOT...LOC 1919Z 240DEG 49KT 4296 10026

CDC
Special weather statement, Jul 24, 6:20 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
520 PM MDT MON JUL 24 2017

NEZ056-057-250015-
Deuel NE-Keith NE-
520 PM MDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KEITH...SOUTHEASTERN
GARDEN AND DEUEL COUNTIES UNTIL 615 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Chappell, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Springs, Barton and Goldeneye State Wildlife Management Area.

This includes Interstate 80 in Nebraska between mile markers 95 and
109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4122 10243 4123 10205 4121 10196 4100 10206
      4100 10219 4112 10248
TIME...MOT...LOC 2320Z 290DEG 10KT 4119 10235

Power
Special weather statement, Jul 24, 7:42 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
742 PM CDT MON JUL 24 2017

NEZ005-006-008-250145-
Brown NE-Eastern Cherry NE-Keya Paha NE-
742 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN ROCK...NORTHERN BROWN AND KEYA PAHA COUNTIES UNTIL 845
PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Littleburg, or 15 miles east of Valentine, moving
east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springview, Norden, Burton, Thomas Creek State Wildlife Management
Area, Smith Falls State Park, Meadville, North River Trail and
Sparks.

This includes the following highways...
 Highway 183 between mile markers 207 and 225.
 Highway 12 between mile markers 13 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4299 9957 4273 9964 4274 9966 4272 9968
      4278 10038 4300 10035 4300 9972
TIME...MOT...LOC 0041Z 280DEG 24KT 4295 10027

Power

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:42 PM CDTSpecial Weather StatementLBFKeya Paha63 min
Jul 24, 9:51 PM CDTSpecial Weather StatementLBFRock39 min
Jul 24, 10:38 PM CDTSpecial Weather StatementLBFRock52 min
Jul 25, 4:21 AM CDTRed Flag WarningLBFArthur, Blaine, Boyd, Brown, Cherry, Deuel and 12 more16 hr
Jul 25, 4:30 PM CDTSpecial Weather StatementLBFCherry60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.